California, 2010

High Wind in California, December 14, 2010

December 14, 2010 · NWS VEF · 1 event in 1 county or zone

A weak storm system brought a brief period of downslope winds to the eastern Sierra slopes and the Owens Valley. One high wind gust was measured.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A weak storm system brought a brief period of downslope winds to the eastern Sierra slopes and the Owens Valley. One high wind gust was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 14, 4:41 PM PST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 14, 4:41 PM PST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 PM PST TUE DEC 14 2010

UPDATED WATCH/WARNING/ADVISORY SECTION AT BOTTOM OF DISCUSSION

.SYNOPSIS...AN APPROACHING COLD FRONT WILL BRING INCREASING WINDS
AHEAD OF IT...PRIMARILY OVER THE HIGHER ELEVATIONS OF THE
SIERRA...AND ACROSS THE MOJAVE DESERT AND INTO SOUTHERN NEVADA. THIS
WEAK STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND WEDNESDAY.
ANY RAIN AND SNOW PRODUCED BY THIS SYSTEM WILL BE LIGHT AND
PRIMARILY CONFINED TO THE HIGHER ELEVATIONS. AN UNSETTLED WEATHER
PATTERN WILL THEN PERSIST THROUGH THE WEEKEND AS AN EXTENSIVE STREAM
OF PACIFIC MOISTURE STREAMS INTO THE WESTERN STATES.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY...FOR THE VERY SHORT TERM THE
WIND ADVISORY FOR NORTHERN SAN BERNARDINO AND SOUTHERN CLARK
COUNTIES IS IN EFFECT UNTIL 4 AM PST. WINDS HAVE PICKED UP IN THE
WESTERN PART OF THE ADVISORY AREA AND THEY SHOULD FOR THE REST OF
THE ADVISORY AREA AS THE AFTERNOON AND EVENING PROGRESSES. MODELS
STILL HAVE 40-50 KNOTS AT THE 850 TO 700 MB LEVELS AHEAD OF THE
FRONT. ONE CONCERN IS THAT THE 4 AM ENDING TIME IS TOO SOON AND
LATER FORECASTERS MAY HAVE TO EXTEND THE TIME IF IT LOOKS LIKE THE
STRONG WEST WINDS PERSIST WEDNESDAY MORNING.

STILL HAVE THAT LONG MOISTURE TRAIN ON SATELLITE GOING WAY OUT INTO
THE CENTRAL PACIFIC TO CONTEND WITH. THE JET PUMPING IN THIS
MOISTURE BELOW THE EASTERN PACIFIC LOW WILL SAG SOUTH ALONG WITH THE
MOISTURE PLUME. STILL EXPECT MOST OF THE PRECIPITATION TO BE CAUGHT
ON THE WINDWARD SIDE OF THE SIERRA AND NOT MUCH IN THE WAY OF
PRECIPITATION ON THE EAST SIDE. THE JET AND MOISTURE PLUME ARE
EXPECTED TO SAG SOUTH THROUGH OUR AREA WEDNESDAY TO BRING A SHORT
BREAK IN CLOUDS AND PRECIPITATION FOR LATE WEDNESDAY AND THURSDAY TO
AT LEAST OUR NORTHERN AREAS. MODELS AGREE ON FRIDAY THAT A DEEPER
STREAM OF MOISTURE IS EXPECTED TO MOVE INTO THE AREA AND WITH IT
INCREASING CHANCES OF PRECIPITATION...ESPECIALLY IN OUR WESTERN
ZONES. THIS TREND WILL CONTINUE INTO THE WEEKEND/LONG TERM.

.LONG TERM...SATURDAY THROUGH TUESDAY...LITTLE CHANGE TO PREVIOUS
THINKING. PERSISTENT MOISTURE LADEN WESTERLY MID LEVEL FLOW WILL
HOSE THE WEST COAST THROUGH THE PERIOD...WITH THE SIERRA CREST
PICKING UP THE VAST MAJORITY OF THE PRECIP IN OUR CWFA. PERIODS OF
HEAVY SNOW AT THE CREST ARE ALMOST A CERTAINTY...BUT TIMING WILL
HAVE TO BE NAILED DOWN AS WE GET CLOSER TO THE EVENT AND INDIVIDUAL
SHORTWAVE TROUGHS/SLUGS OF MOISTURE CAN BE RESOLVED BETTER. RAIN
SHADOWING WILL GREATLY LIMIT...BUT NOT ELIMINATE...PRECIP FARTHER
EAST. THERE ARE SOME MINOR DIFFERENCES FARTHER SOUTH. THE MODELS NOW
AGREE ON BUILDING A RIDGE OVER MEXICO OVER THE WEEKEND AND EARLY
NEXT WEEK...WHICH WILL CAUSE THE FLOW TO BUCKLE TO SOUTHWESTERLY AND
AIM THE HOSE A LITTLE FARTHER NORTH. WITH THIS IN MIND...REDUCED
POPS AND RAISED TEMPS OVER THE SOUTHEAST THIRD OF THE CWFA.
&&

.AVIATION...FOR MCCARRAN...PLENTY OF MID AND HIGH LEVEL CLOUDS ARE
EXPECTED THROUGH THE WEEK...WITH THE BEST CHANCE OF LOWER CEILINGS
WEDNESDAY NIGHT. MOUNTAIN WAVE TURBULENCE WILL BE A CONCERN NEAR THE
TERMINAL DUE TO STRONG WESTERLY WINDS ALOFT COMING OVER THE SPRING
MOUNTAINS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MID AND HIGH LEVEL CLOUDS WILL CONTINUE TO STREAM
OVERHEAD THROUGH THE WEEK...WITH PRECIP CHANCES LIMITED TO THE
HIGHER TERRAIN /ESPECIALLY THE SIERRA CREST/. MOUNTAIN WAVE
TURBULENCE WILL BE A CONCERN IN AREAS EAST OF NORTH SOUTH ORIENTED
MOUNTAIN RANGES /SUCH AS THE SIERRA AND THE PANAMINTS/.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 4 AM PST WEDNESDAY FOR NVZ022.
AZ...NONE.
CA...WIND ADVISORY UNTIL 4 AM PST WEDNESDAY FOR CAZ523-524.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ520.
&&

JACQUES/MORGAN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 14, 4:38 PM PST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 PM PST TUE DEC 14 2010

CAZ520-151200-
OWENS VALLEY-
438 PM PST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 10 PM THIS EVENING. WIND GUSTS
UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PACIFIC MOISTURE WILL INCREASE ACROSS THE REGION FRIDAY THROUGH
SATURDAY. CHANCES FOR PRECIPITATION WILL INCREASE ACCORDINGLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ523-524-NVZ022-151200-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-SOUTHERN CLARK COUNTY-
438 PM PST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM WEDNESDAY MORNING.
WIND GUSTS UP TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PACIFIC MOISTURE WILL INCREASE ACROSS THE REGION FRIDAY THROUGH
SATURDAY. CHANCES FOR PRECIPITATION WILL INCREASE ACCORDINGLY BUT
ANY POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS WILL BE CONFINED
TO THE HIGHER MOUNTAINS WITH TERRAIN ABOVE 8000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ519-521-522-525>527-NVZ014>021-151200-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
438 PM PST TUE DEC 14 2010 /538 PM MST TUE DEC 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PACIFIC MOISTURE WILL INCREASE ACROSS THE REGION FRIDAY THROUGH
SATURDAY. CHANCES FOR PRECIPITATION WILL INCREASE ACCORDINGLY BUT
ANY POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS WILL BE CONFINED
TO THE HIGHER MOUNTAINS WITH TERRAIN ABOVE 8000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
December 14, 5:42 PM PST
Where
Owens Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

This gust occurred 5 miles NW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268371.